Your Voice

September 1, 2007

Letters to the Editor

In the August issue of Contemporary Pediatrics, Dr. Shaikh and Dr. Cohen describe a morbilliform hypersensitivity reaction to amoxicillin (A 2 ½-year-old boy with red spots, Dermatology: What's your Dx?). Many of us call this a nonallergic amoxicillin rash, first described in articles by Kerns and Kraemer.1,2 What's the difference?

In addition, they recommend stopping the antibiotic. With the nonallergic amoxicillin rash, the rash resolves without discontinuing the antibiotic.

Bart Schmitt, MD

2. Kraemer MJ, Smith AL: Rashes with ampicillin. Pediatr Rev 1980;1:197

Author's Reply:

Although morbilliform reactions from amoxicillin have not been considered to be allergically mediated in the traditional sense, there is mounting evidence that the process is immunologically driven. Recent studies suggest that a delayed hypersensitivity model may actually explain the cutaneous findings.

In a recent paper,1 Rodriguez-Pena et al, demonstrated that dendritic cell processing of the amoxicillin antigen may be responsible for activating T-cells in sensitized patients, resulting in a delayed hypersensitivity reaction. Consequently, I view morbilliform amoxicillin reactions as systemic reactions, which should probably prompt not only discontinuation of the medication but also labeling of the patient as amoxicillin allergic.

Bernard Cohen, MDDirector, Pediatric Dermatology and Cutaneous Laser Center

1. Rodriguez-Pena R, Lopez S, Mayorga C, et al: Potential involvement of dendritic cells in delayed-type hypersensitivity reactions to β-lactams. J Allergy Clin Immunol 2006;118:949

Write to Contemporary Pediatrics at cpletters@advanstar.com